Rapamune

Rapamune (sirolimus), an immunosuppressant for after organ transplants, has had a troubled history, with patients having the unfortunate habit of dying – especially after liver transplants. But bad has just turned to worse with the news that patients given the drug after a lung transplant are also more likely to die.


One study found that three out of 15 patients died after a lung transplant while taking the drug; another reported death after the patient developed a serious bronchial disorder.


The Food and Drug Administration, America’s drugs regulator, says that the drug is no longer recommended for use after lung transplants.


Similar things have been said about it after liver transplants and, as a result, its manufacturer, Wyeth, had to pull it as an immunosuppressant for use after liver transplantation.


All of this has happened despite the best efforts of Wyeth. With what they called ‘an unrestricted educational grant’, the company recently funded a book that was supposedly an independent review of the drug, which just happened to extol the virtues of the drug.


Unfortunately, the findings in the book clashed with the scientific evidence. Studies showed that transplant patients using the drug could die within 30 days. One study found that 5 per cent of liver transplant patients suffered blood clots within 16 days of transplant surgery while taking the drug compared with just 0.9 per cent of those taking another immunosuppressant, tacrolimus.


In another study, 8.9 per cent of Rapamune patients suffered a blood clot compared with 3.8 per cent of patients taking tacrolimus after liver surgery.


Rapamune can also raise cholesterol and triglyceride levels, and cause high blood pressure, anaemia, acne, rash, joint pain and diarrhoea.


It was originally intended to stop organ rejection in kidney-transplant patients. Perhaps that’s where Wyeth should have left it.

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend